Vol. 4, No. 2, 2011

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 6, 1285–1538
Issue 5, 1017–1284
Issue 4, 757–1015
Issue 3, 513–756
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
Cover
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Defects in semilinear wave equations and timelike minimal surfaces in Minkowski space

Robert Jerrard

Vol. 4 (2011), No. 2, 285–340
Abstract

We study semilinear wave equations with Ginzburg–Landau-type nonlinearities, multiplied by a factor of ε2, where ε > 0 is a small parameter. We prove that for suitable initial data, the solutions exhibit energy-concentration sets that evolve approximately via the equation for timelike Minkowski minimal surfaces, as long as the minimal surface remains smooth. This gives a proof of the predictions made (on the basis of formal asymptotics and other heuristic arguments) by cosmologists studying cosmic strings and domain walls, as well as by applied mathematicians.

Keywords
Minkowski minimal surface, semilinear wave equation, topological defects, defect dynamics
Mathematical Subject Classification 2000
Primary: 35B40, 35L70, 53C44
Secondary: 85A40
Milestones
Received: 1 December 2009
Accepted: 15 April 2010
Published: 18 November 2011
Authors
Robert Jerrard
University of Toronto
Toronto M4X 1S9
Canada